Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


A note on asymptotically flat metrics on $\mathbb{R}^3$ which are scalar-flat and admit minimal spheres

Author: Justin Corvino
Journal: Proc. Amer. Math. Soc. 133 (2005), 3669-3678
MSC (2000): Primary 53C21, 83C99
Published electronically: June 8, 2005
MathSciNet review: 2163606
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We use constructions by Miao and Chrusciel-Delay to produce asymptotically flat metrics on $\mathbb{R}^3$ which have zero scalar curvature and multiple stable minimal spheres. Such metrics are solutions of the time-symmetric vacuum constraint equations of general relativity, and in this context the horizons of black holes are stable minimal spheres. We also note that under pointwise sectional curvature bounds, asymptotically flat metrics of nonnegative scalar curvature and small mass do not admit minimal spheres, and hence are topologically $\mathbb{R}^3$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53C21, 83C99

Retrieve articles in all journals with MSC (2000): 53C21, 83C99

Additional Information

Justin Corvino
Affiliation: Department of Mathematics, Brown University, Providence, Rhode Island 02912
Address at time of publication: Department of Mathematics, Lafayette College, Easton, Pennsylvania 18042

PII: S 0002-9939(05)07926-8
Received by editor(s): May 24, 2004
Received by editor(s) in revised form: August 13, 2004
Published electronically: June 8, 2005
Additional Notes: The author was partly supported by an NSF postdoctoral research fellowship
Communicated by: Richard A. Wentworth
Article copyright: © Copyright 2005 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia